Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Lincoln, IL

June 4, 2020Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 4, 2020, 12:35 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 12:35 AM CDT (05:35 UTC)
Expired
Jun 4, 2020, 3:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:53 AM CDTHEAVY RAIN 2.02Willard Airport, ILNEARLY ALL IN THE LAST HOUR
Jun 4, 1:00 AM CDTHEAVY RAIN 2.652 W Sidney, ILINCLUDING 2.14 INCHES IN THE LAST HOUR
Jun 4, 2:05 AM CDTHEAVY RAIN 2.82 Ene Urbana, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS53 KILX 040535
FFWILX
ILC019-183-040830-
/O.NEW.KILX.FF.W.0012.200604T0535Z-200604T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1235 AM CDT Thu Jun 4 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...

* Until 330 AM CDT.

* At 1234 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to 3 inches of rain have 
  already fallen from Urbana east to Fairmount. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Champaign, Danville, Urbana, Savoy, St. Joseph, Georgetown, Tolono,
  Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer, Ridge
  Farm, Ogden, Fairmount, Sidell, Pesotum and Fithian.

This includes the following highways...
 Interstate 57 between mile markers 218 and 220.
 Interstate 74 between mile markers 180 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3988 8829 4015 8828 4018 8753 3988 8754

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
2 follow-up statements
363 
WGUS73 KILX 040654
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
154 AM CDT Thu Jun 4 2020

ILC019-183-040830-
/O.CON.KILX.FF.W.0012.000000T0000Z-200604T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
154 AM CDT Thu Jun 4 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHWESTERN VERMILION AND SOUTHEASTERN CHAMPAIGN COUNTIES...

At 152 AM CDT, thunderstorms continue across southeast Champaign and 
southwest Vermilion Counties, but have been weakening recently. 
Nearly 3 inches of rain has fallen at Willard Airport since 11 pm, 
and radar indicated similar amounts extending eastward from there to 
around Fairmount. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Champaign, Urbana, Savoy, St. Joseph, Tolono, Philo, Sidney, Homer,
Ogden, Fairmount, Sidell, Pesotum, Broadlands, Allerton, Indianola,
Jamaica, Longview and Willard Airport.

This includes the following highways...
 Interstate 57 between mile markers 218 and 220.
 Interstate 74 between mile markers 180 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3988 8829 4015 8828 4016 8792 3997 8778
      3988 8771

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
354 
WGUS73 KILX 040824
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
324 AM CDT Thu Jun 4 2020

ILC019-183-040834-
/O.EXP.KILX.FF.W.0012.000000T0000Z-200604T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
324 AM CDT Thu Jun 4 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 330 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3988 8829 4015 8828 4016 8792 3997 8778
      3988 8771

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 7:51 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 7:51 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
751 PM CDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 750 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms are expected across central
and southeast Illinois through much of the night. While a large
part of Thursday should be dry, additional showers and storms will
begin to pop up in a few areas Thursday afternoon, with more
numerous showers and storms Friday and Friday evening. The very
warm weather will continue a couple more days, with highs in the
mid 80s Thursday, and close to 90 degrees on Friday.

&&

.UPDATE...
Issued at 750 PM CDT Wed Jun 3 2020

Isolated cluster of storms that formed late afternoon in west
central Illinois has continued to expand into a larger MCS this
evening, with renewed development quickly developing over
northeast Missouri. Storms elsewhere in central Illinois have been
rather sparse so far, mainly centered along the residual outflow
boundary from the morning convection, but some activity has begun
redeveloping near Champaign and southeast of Galesburg as of late.
Cluster of storms near the Quad Cities is also of concern, though
the core of this cluster looks to track just west of our CWA.
High-res models have been struggling some thus far with how this
enter event has been evolving, though scattered storms are
expected to past midnight. Some recent updates have been made to
the rain trends to linger it longer.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

Outflow boundary from morning convection has moved to around I-72.
A couple of storms developed on that boundary but only the one in
west central IL is still going. The sfc cold front looks to be
north near Peoria. Still expecting more convection to develop
along the outflow, in conjunction with the cold front late this
afternoon through this evening. HiRes CAMs have had a hard time
adjusting to reality and continue to develop more convection
along the cold front. So, instead of likely pops, going to have
high chance pops for this evening. Precip should push south
overnight and then be in far southeast IL overnight and tomorrow.

Even though cold front moves through the area tonight, still
expecting warm and humid conditions tomorrow with highs in the
middle 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

The cold front that moves through tonight will be near the area
through Friday night and expecting scattered storms through the
period, with highest pops Friday morning through Friday evening.
Dry weather is then expected over the weekend into the beginning
of next week, followed by more precip for Tue through Wed as
remnants of TS currently in the gulf is forecast to move into the
area. Temps in the 80s are expected through the weekend and into
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Jun 3 2020

VFR conditions prevail at all sites this evening and should
continue through the night. A couple of boundaries are moving
through the area with some light showers occurring along the
boundaries. SPI had some light showers and this will likely
continue into DEC and maybe CMI. PIA and BMI are north of any of
the boundaries and will not see any precip and have high mid and
high clouds this evening. The boundary south of BMI should also
move south of CMI in about an hour and any convection that
develops along the boundary will be east of the CMI, so will not
have any VCTS in CMI, but still may have VCSH for a couple of
hours...but still VFR cigs. Models still show some light fog
developing overnight across all sites so continue to have 3-4sm
from late tonight through about 14z. Fog then lifts quickly with
some scattered CU developing in the morning but dissipating by
afternoon. Broken to scattered cirrus will be at all sites
overnight and through tomorrow. With boundaries moving through,
winds tricky...though light. Northerly winds at PIA/BMI and CMI
this evening but becoming light and variable through the night.
Then expecting southwest winds tomorrow during the day, but
turning light and variable again for the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jun 3, 4:06 PM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Wed Jun 3 2020

ILZ027>031-036-037-040-041-047-042115-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ049-050-042115-
Morgan-Scott-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ038-042>046-048-051>057-061>063-042115-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ066>068-071>073-042115-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will be possible Friday, although
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 6 pm and
midnight.

25

In the hours before

Local storm report, Jun 3, 11:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       EDGAR COUNTY ARPT       39.70N 87.67W
06/03/2020  M1.33 INCH       EDGAR              IL   AWOS

            SINCE 9 PM.

&&

GEELHART
Local storm report, Jun 3, 11:16 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HEAVY RAIN       2 N VERMONT             40.32N 90.43W
06/03/2020  M3.11 INCH       FULTON             IL   PUBLIC

            SINCE 9 PM

1115 PM     HEAVY RAIN       1 NNW ASTORIA           40.24N 90.36W
06/03/2020  M2.25 INCH       FULTON             IL   PUBLIC

            SINCE 9 PM

1115 PM     HEAVY RAIN       4 SE ASTORIA            40.18N 90.31W
06/03/2020  M1.51 INCH       SCHUYLER           IL   PUBLIC

            SINCE 9 PM

&&

GEELHART
Local storm report, Jun 3, 11:19 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1119 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       DANVILLE                40.14N 87.62W
06/03/2020  M2.02 INCH       VERMILION          IL   EMERGENCY MNGR

            FELL IN 1 HOUR

&&

GEELHART
Special weather statement, Jun 3, 11:50 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1150 PM CDT Wed Jun 3 2020

ILZ053-040530-
Macon-
1150 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 1230 AM CDT...

At 1149 PM CDT, the public reported a strong thunderstorm over
Decatur, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Dime size hail was reported in Decatur at 1147 PM.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Harristown, Long Creek, Warrensburg,
Oreana, Oakley, Boody, Hervey City, Elwin and Decatur Airport.

This includes Interstate 72 between mile markers 133 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3974 8876 3975 8907 3994 8907 3995 8875
TIME...MOT...LOC 0449Z 270DEG 15KT 3984 8895

Geelhart
Local storm report, Jun 3, 11:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             DECATUR                 39.85N 88.93W
06/03/2020  E0.75 INCH       MACON              IL   PUBLIC

            FELL FOR 3 MINUTES.

&&

GEELHART
Special weather statement, Jun 4, 12:18 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1218 AM CDT Thu Jun 4 2020

ILZ045-046-040600-
Vermilion-Champaign-
1218 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND SOUTHERN
CHAMPAIGN COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms from
near Tolono to Homer, moving east at 45 mph.

Penny size hail and wind gusts around 50 mph will be possible with
these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, St. Joseph, Georgetown, Tolono,
Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer, Ridge Farm,
Ogden, Fairmount, Sidell, Pesotum and Fithian.

This includes the following highways...
 Interstate 57 between mile markers 218 and 235.
 Interstate 72 between mile markers 174 and 182.
 Interstate 74 between mile markers 185 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 8758 3987 8756 3987 8762 3988 8762
      3988 8846 4013 8846 4014 8753 3988 8754
TIME...MOT...LOC 0517Z 274DEG 39KT 4002 8805

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:18 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 3, 8:27 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar63 min
Jun 3, 8:40 PM CDTFlash Flood WarningILXDouglas, Edgar5 hr
Jun 3, 8:57 PM CDTSevere Thunderstorm WarningILXFulton48 min
Jun 3, 9:13 PM CDTFlash Flood WarningILXFulton3 hr
Jun 3, 9:28 PM CDTSpecial Weather StatementILXDouglas, Edgar62 min
Jun 3, 9:29 PM CDTSpecial Weather StatementILXMason46 min
Jun 3, 9:57 PM CDTFlash Flood WarningILXColes, Douglas, Edgar5 hr
Jun 3, 10:04 PM CDTFlash Flood WarningILXFulton2 hr
Jun 3, 11:50 PM CDTSpecial Weather StatementILXMacon40 min
Jun 4, 12:18 AM CDTSpecial Weather StatementILXChampaign42 min
Jun 4, 1:07 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar23 min
Jun 4, 1:28 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Edgar, Jasper32 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.